Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 106, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 1997, 10:21 PM CDT for Kingman County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1997, 10:21 PM CDT (03:21 UTC)
- Expired
- Jun 15, 1997, 11:20 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Kingman County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2327 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 160321 RRA
SVRICT
KSC095-160420-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CDT SUN JUN 15 1997
* SEVERE THUNDERSTORM WARNING FOR
KINGMAN COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 1120 PM CDT
* SOME TOWNS AFFECTED
CUNNINGHAM
KINGMAN
KINGMAN STATE LAKE AND PARK
PENALOSA
* AT 1020 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE
PRATT/KINGMAN COUNTY LINE OR 10 MILES EAST OF PRATT. THE STORM IS
MOVING EAST AT 20 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...AND TORRENTIAL RAIN. SEEK A STRONG INDOOR
SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS
QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS.
RENOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:56 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 15, 9:56 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 956 PM CDT SUN JUN 15 1997 HAVE UPDATED ZONES TO MENTION HEAVY RAIN POSSIBILITY IN SCNTRL AND SE KS. LATEST ETA AND RUC SHOWING LLJ SETTING UP ACRS ERN KS/WRN MO ON TOP OF MAX LATE EVENING SFC WINDS. THETAE AXIS ALSO ORIENTING N/S ACRS THIS AREA. AM CONCERNED THAT STORMS IN NORTHEAST KS WILL PROPOGATE SOUTHWARD INTO THE LLJ OVERNIGHT ACRS SE KS. WITH THETAE AXIS IN PLACE...MAY NEED FFW LATER. SECOND AREA OF CONCERN TO BE SOUTHCENTRAL KANSAS OVER THE NEXT FEW HOURS. LARGE AREA OF STMS MOVING EAST OUT OF SW KS ATTM UNDER AREA OF UPR LVL DIFFLUENCE AND WHAT APPEARS TO BE A SHRTWV ON THE PROFILERS. THESE STORMS ARE MOVING RATHER SLOW AND PRODUCING HEAVY RAIN. WILL MONITOR THIS AREA FOR FFW ALSO. SEVERE POTENTIAL LIMITED TONIGHT DUE TO POOR WIND SHEAR...ALTHOUGH MODERATE INSTABILITY TO 3000 CAPE AT TOP INDICATES THAT SOME STORMS MAY PRODUCE LARGE HAIL. WITH MOIST LLVLS AND MID LVL WINDS CLOSE TO THE MOVEMENT OF STMS WIND POTENTIAL LIMITED. MATT
In the hours before
Special weather statement, Jun 15, 9:00 PM CDT, 1 hour 21 minutes before
KSZ032-033-047>053-160230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 900 PM CDT SUN JUN 15 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 441 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR CENTRAL KANSAS UNTIL 10 PM HAS BEEN CANCELLED. HOWEVER...FOR ALL BUT RUSSELL AND LINCOLN COUNTIES IT HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 446...WHICH WILL BE IN EFFECT UNTIL 3 AM. MATT
Special weather statement, Jun 15, 9:01 PM CDT, 1 hour 20 minutes before
KSZ032-033-047>053-160230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 900 PM CDT SUN JUN 15 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 441 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR CENTRAL KANSAS UNTIL 10 PM HAS BEEN CANCELLED. HOWEVER...FOR ALL BUT RUSSELL AND LINCOLN COUNTIES IT HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 446...WHICH WILL BE IN EFFECT UNTIL 3 AM. MATT
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| Jun 15, 10:51 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Jun 15, 11:04 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| Jun 15, 11:48 PM CDT | Flash Flood Warning | ICT | Marion | 4 hr |
| Jun 16, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jun 16, 12:17 AM CDT | Flash Flood Warning | ICT | Chase | 4 hr |
| Jun 16, 4:46 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.